Alert archive / Oklahoma / Flash Flood Warnings in 2017
Flash Flood Warning 64, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Jul 2, 2017, 6:17 PM CDT for Coal County, Murray County, Pontotoc County, Oklahoma. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2017, 6:17 PM CDT (23:17 UTC)
- Expired
- Jul 3, 2017, 12:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Flood severity
- None
Counties Coal County, OK, Murray County, OK, Pontotoc County, OK
The radar
The Norman radar (KTLX), 104 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 7:01 PM CDT | FLASH FLOOD | Tupelo, OK | STREET CLOSED OFF NEAR THE HIGH SCHOOL, AND REPORTS OF ADDITIONAL FLOODING IN TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 44 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 11.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 308 J/kg
- Mixed-layer CIN
- -268 J/kg
- Mixed-layer LCL
- 1294 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
618 WGUS54 KOUN 022317 FFWOUN OKC029-099-123-030215- /O.NEW.KOUN.FF.W.0064.170702T2317Z-170703T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Norman OK 617 PM CDT SUN JUL 2 2017 The National Weather Service in Norman has issued a * Flash Flood Warning for... West central Coal County in southeastern Oklahoma... Southern Pontotoc County in east central Oklahoma... Northeastern Murray County in southern Oklahoma... * Until 915 PM CDT * At 616 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is occurring or is imminent. Additional rainfall amounts of one to two inches are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Please report flooding to your local law enforcement agency when you can do so safely. && LAT...LON 3451 9647 3450 9699 3463 9689 3469 9630 $$ 03
2 follow-up statements
589 WGUS74 KOUN 022349 FFSOUN Flash Flood Statement National Weather Service Norman OK 649 PM CDT SUN JUL 2 2017 OKC029-099-123-030215- /O.CON.KOUN.FF.W.0064.000000T0000Z-170703T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Coal OK-Pontotoc OK-Murray OK- 649 PM CDT SUN JUL 2 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR WEST CENTRAL COAL...SOUTHERN PONTOTOC AND NORTHEASTERN MURRAY COUNTIES... At 648 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Nearly four inches of rain have fallen. Flash flooding is immanent. Additional rainfall amounts of one to two inches are possible over Coal County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Please report flooding to your local law enforcement agency when you can do so safely. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3450 9699 3463 9689 3469 9630 3451 9647 $$ 03
698 WGUS54 KOUN 030210 FFWOUN OKC029-099-123-030515- /O.EXT.KOUN.FF.W.0064.000000T0000Z-170703T0515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Norman OK 910 PM CDT SUN JUL 2 2017 The National Weather Service in Norman has extended the * Flash Flood Warning for... West central Coal County in southeastern Oklahoma... Southern Pontotoc County in east central Oklahoma... Northeastern Murray County in southern Oklahoma... * Until 1215 AM CDT * At 907 PM CDT, local law enforcement officials reported thunderstorms producing heavy rain across the warned area. Over six inches of rain have fallen, and three of those inches fell within the last hour! Flash flooding is already occurring. Additional rainfall amounts of one inch are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Please report flooding to your local law enforcement agency when you can do so safely. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3450 9699 3463 9689 3469 9630 3451 9647 $$ 03
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 2:16 PM CDT, 4 hours 1 minute earlier.
Area forecast discussion, Jul 2, 2:16 PM CDT, 4 hours 1 minute before
Area Forecast Discussion National Weather Service Norman OK 216 PM CDT Sun Jul 2 2017 .DISCUSSION... Rain chances and location of said rain continues to be main challenge moving forward the next several days. MCV moving across southwest toward central Oklahoma expected to be mechanism for development of scattered convection across portions of central into southeast Oklahoma this afternoon and evening. Sufficient instability exists for a few marginally severe storms, but should be more multicell and pulse as wind shear remains very weak. As we move through the next several days it will be tough to really nail down timing and locations, much like today will likely be driven by small scale features that will not show themselves on scales that models are able to get a handle on. Therefore will have to cont to follow the signals the models do pick up on. The first of which is a minor shortwave that drop southeast out of the high plains of CO overnight. This will aid in development of complex of storms that may move back into western Oklahoma overnight and approach central Oklahoma toward morning. This feature then continue to drift south/southeast keeping better rain chances in areas near and northeast of the OKC metro Tuesday. Next feature will be shortwave that drops south through Plains Tuesday night into Wednesday, which may provide one more day with chance of rain come Wednesday. After this we begin to come under the influence of upper ridge that build north and northeast into central Rockies into the central Plains. This will likely shut off the better rain chances and leave us with hot and muggy weather by the end of the week into next weekend. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 71 90 73 90 / 30 30 40 30 Hobart OK 71 93 73 95 / 30 30 30 20 Wichita Falls TX 74 95 75 96 / 20 30 20 20 Gage OK 69 93 68 93 / 30 20 40 20 Ponca City OK 70 88 71 87 / 40 30 60 40 Durant OK 74 91 74 91 / 60 30 20 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 26/30
Hazardous weather outlook, Jul 2, 4:31 PM CDT, 1 hour 46 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 431 PM CDT Sun Jul 2 2017 OKZ004>048-050>052-TXZ083>090-032145- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 431 PM CDT Sun Jul 2 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... Isolated severe storms will remain possible through Sunday evening east of areas from Enid to Oklahoma City to Waurika. Very high instability has developed which have allowed storms to strengthen very quickly. The initial line of storms will move east out of the area with the potential for redevelopment of strong to severe storms through the early evening. The main threat will be damaging winds of 70 mph and hail up to the size of half dollars. Locally heavy rainfall and frequent lightning will also be possible affecting outdoor activities today. Late tonight, additional showers and thunderstorms will move into western Oklahoma from the high plains with the potential of marginally severe thunderstorms. Locally heavy rainfall and frequent lightning will be possible as well. .DAYS TWO THROUGH SEVEN...Monday through Saturday... .Thunderstorms... Scattered thunderstorms are possible Monday though Thursday at times. Strong to marginally severe storms will be possible again on Monday and Tuesday, mainly across northern and central Oklahoma. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Jul 2, 4:51 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
451 PM CDT SUN JUL 2 2017
OKZ032-042-043-022215-
Coal OK-Pontotoc OK-Hughes OK-
451 PM CDT SUN JUL 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR Coal...eastern Pontotoc and
Hughes Counties Until 515 PM CDT...
AT 450 PM CDT, strong thunderstorms were along a line extending from
near Wetumka to near Tupelo, moving northeast at 35 MPH.
HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...
LAT...LON 3514 9601 3512 9601 3512 9603 3509 9606
3506 9607 3505 9609 3461 9609 3447 9651
3450 9651 3451 9655 3489 9651 3491 9649
3512 9649 3512 9644 3529 9644 3529 9598
3515 9598
TIME...MOT...LOC 2150Z 242DEG 30KT 3525 9627 3457 9646
..speg.Local storm report, Jul 2, 4:54 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
454 PM CDT SUN JUL 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG 1 S ADA 34.76N 96.66W
07/02/2017 PONTOTOC OK LAW ENFORCEMENT
LARGE TREE DOWNED AND ACROSS THE ROAD NEAR
PINE ST & CRADDOCK RD. RELAYED BY EM.
&&
JPSpecial weather statement, Jul 2, 4:54 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
454 PM CDT SUN JUL 2 2017
OKZ046-050-022230-
Love OK-Carter OK-
454 PM CDT SUN JUL 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR northwestern Love and southern
Carter Counties Until 530 PM CDT...
AT 452 PM CDT, strong thunderstorms were along a line extending from
near Wilson to 6 miles west of Leon, moving east at 25 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...
LAT...LON 3382 9720 3389 9731 3385 9733 3388 9733
3382 9737 3383 9745 3384 9746 3389 9745
3391 9747 3392 9750 3390 9756 3398 9756
3398 9754 3400 9755 3422 9755 3436 9704
TIME...MOT...LOC 2152Z 260DEG 20KT 3417 9745 3385 9754
..speg.Local storm report, Jul 2, 5:13 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
513 PM CDT SUN JUL 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL COURTNEY 33.94N 97.51W
07/02/2017 E1.00 INCH LOVE OK EMERGENCY MNGR
&&
JPSpecial weather statement, Jul 2, 6:10 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
610 PM CDT SUN JUL 2 2017
OKZ028-029-040-030000-
Garvin OK-Cleveland OK-McClain OK-
610 PM CDT SUN JUL 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR northwestern Garvin...
southeastern Cleveland and southwestern McClain Counties Until 700 PM
CDT...
AT 608 PM CDT, a strong thunderstorm was located 6 miles northeast of
Lindsay, moving east at 35 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Locations impacted include...
Pauls Valley, Purcell, Slaughterville, Lindsay, Lexington, Maysville,
Dibble, Wayne, Washington, Paoli, Etowah, Rosedale, Criner, Payne,
Whitebead and Erin Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Severe weather is not expected and no warnings are anticipated at
this time.
&&
LAT...LON 3477 9767 3491 9767 3495 9761 3503 9764
3517 9715 3472 9714
TIME...MOT...LOC 2308Z 255DEG 31KT 3489 9752
03Special weather statement, Jul 2, 6:12 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 612 PM CDT SUN JUL 2 2017 OKZ012-022345- Garfield OK- 612 PM CDT SUN JUL 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR eastern Garfield County Until 645 PM CDT... AT 609 PM CDT, a strong thunderstorm was located near Breckenridge. This storm was nearly stationary. HAZARDS INCLUDE... Hail up to the size of pennies... Wind gusts to 50 MPH... Locations impacted include... Enid, Garber, Covington, Breckenridge, Fairmont, Douglas and Hayward. PRECAUTIONARY/PREPAREDNESS ACTIONS... Severe weather is not expected and no warnings are anticipated at this time. && LAT...LON 3658 9746 3627 9746 3625 9781 3652 9776 TIME...MOT...LOC 2309Z 338DEG 1KT 3644 9770 03
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 4:13 AM CDT | Special Weather Statement | OUN | Harmon | 47 min |
| Jul 2, 4:57 AM CDT | Special Weather Statement | OUN | Harmon | 48 min |
| Jul 2, 5:25 AM CDT | Special Weather Statement | OUN | Beckham, Greer, Jackson | 20 min |
| Jul 2, 5:45 AM CDT | Special Weather Statement | OUN | Beckham, Greer, Jackson | 30 min |
| Jul 2, 2:12 PM CDT | Special Weather Statement | OUN | Alfalfa | 33 min |
| Jul 2, 2:16 PM CDT | Special Weather Statement | OUN | Lincoln | 29 min |
| Jul 2, 2:22 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 38 min |
| Jul 2, 2:25 PM CDT | Special Weather Statement | OUN | Oklahoma | 35 min |
| Jul 2, 2:47 PM CDT | Special Weather Statement | OUN | Grant | 28 min |
| Jul 2, 2:48 PM CDT | Special Weather Statement | OUN | Carter | 27 min |
| Jul 2, 2:48 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Logan, Oklahoma | 42 min |
| Jul 2, 2:59 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 46 min |
| Jul 2, 3:00 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Pottawatomie, Seminole | 30 min |
| Jul 2, 3:10 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Murray | 50 min |
| Jul 2, 3:12 PM CDT | Special Weather Statement | OUN | Grant | 33 min |
| Jul 2, 3:17 PM CDT | Severe Thunderstorm Warning | OUN | Grant, Kay | 43 min |
| Jul 2, 3:19 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Logan, Noble, Payne | 41 min |
| Jul 2, 3:29 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Pontotoc, Pottawatomie, Seminole | 46 min |
| Jul 2, 3:34 PM CDT | Areal Flood Advisory | OUN | Lincoln | 3 hr |
| Jul 2, 3:51 PM CDT | Special Weather Statement | OUN | Lincoln | 24 min |
| Jul 2, 3:58 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 29 min |
| Jul 2, 4:02 PM CDT | Areal Flood Advisory | OUN | Pottawatomie, Seminole | 3 hr |
| Jul 2, 4:14 PM CDT | Special Weather Statement | OUN | Pontotoc | 31 min |
| Jul 2, 4:18 PM CDT | Flash Flood Warning | OUN | Seminole | 3 hr |
| Jul 2, 4:19 PM CDT | Special Weather Statement | OUN | Seminole | 26 min |
| Jul 2, 4:22 PM CDT | Severe Thunderstorm Warning | OUN | Johnston, Murray, Pontotoc | 53 min |
| Jul 2, 4:24 PM CDT | Special Weather Statement | OUN | Jefferson | 36 min |
| Jul 2, 4:25 PM CDT | Special Weather Statement | OUN | Kay | 50 min |
| Jul 2, 4:51 PM CDT | Special Weather Statement | OUN | Coal, Hughes | 24 min |
| Jul 2, 4:54 PM CDT | Special Weather Statement | OUN | Carter, Love | 36 min |
| Jul 2, 4:56 PM CDT | Severe Thunderstorm Warning | OUN | Coal, Hughes, Pontotoc | 49 min |
| Jul 2, 5:02 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Love | 32 min |
| Jul 2, 5:10 PM CDT | Areal Flood Advisory | OUN | Kay | 3 hr |
| Jul 2, 5:28 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Murray | 47 min |
| Jul 2, 5:42 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Coal, Hughes, Johnston, Pontotoc | 48 min |
| Jul 2, 6:10 PM CDT | Special Weather Statement | OUN | McClain | 50 min |
| Jul 2, 6:12 PM CDT | Special Weather Statement | OUN | Garfield | 33 min |
| Jul 2, 6:19 PM CDT | Special Weather Statement | OUN | Carter | 41 min |
| Jul 2, 6:22 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Love | 38 min |
| Jul 2, 6:26 PM CDT | Severe Thunderstorm Warning | OUN | Coal, Johnston, Pontotoc | 49 min |
| Jul 2, 6:35 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Jefferson, Stephens | 40 min |
| Jul 2, 6:35 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Jefferson, Stephens | 40 min |
| Jul 2, 6:42 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, Murray | 48 min |
| Jul 2, 6:45 PM CDT | Special Weather Statement | OUN | Love | 45 min |
| Jul 2, 6:53 PM CDT | Flash Flood Warning | OUN | Coal | 6 hr |
Nearby
Flash Flood Warnings in Oklahoma, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.